An 86-year-old client with dementia and a UTI is agitated and pulling at her IVs. She is in 2-point restraints and had 1 mg haloperidol IV 1 hour ago. What should the nurse do next to help alleviate the client's anxiety?
• Patients who are confused and agitated are often anxious because they do not understand where they are or what is happening around them. If they are brought closer to a hub of activity, it can help alleviate anxiety and reduce outbursts. Moving these patients closer to the nurses’ station will sometimes reduce the problem.
• Closing the door will be ineffective because the client will not be comforted by this and will likely be more anxious and may be more agitated. This action may actually increase the yelling and outbursts.
• Older patients may be given antipsychotics like haloperidol (Haldol), but these patients metabolize these medications more slowly, so an extra dose may cause prolonged sedation, depressed respirations, or increased confusion.
• When a patient is confused and has dementia, explaining to them that their behavior is disturbing others is not